Illinois Journal of Mathematics

Some arithmetic properties of the sum of proper divisors and the sum of prime divisors

Paul Pollack

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For each positive integer $n$, let $s(n)$ denote the sum of the proper divisors of $n$. If $s(n)>0$, put $s_{2}(n)=s(s(n))$, and define the higher iterates $s_{k}(n)$ similarly. In 1976, Erdős proved the following theorem: For each $\delta>0$ and each integer $K\geq2$, we have

\[-\delta<\frac{s_{k+1}(n)}{s_{k}(n)}-\frac{s(n)}{n}\] for all $1\leq k<K$, except for a set of $n$ of asymptotic density zero. He also conjectured that

\[\frac{s_{k+1}(n)}{s_{k}(n)}-\frac{s(n)}{n}<\delta\] for all $1\leq k<K$ and all $n$ outside of a set of density zero. This conjecture has proved rather recalcitrant and is known only when $K=2$, a 1990 result of Erdős, Granville, Pomerance, and Spiro. We reprove their theorem in quantitative form, by what seems to be a simpler and more transparent argument.

Similar techniques are used to investigate the arithmetic properties of the sum of the distinct prime divisors of $n$, which we denote by $\beta(n)$. We show that for a randomly chosen $n$, the integer $\beta(n)$ is squarefree with the same probability as $n$ itself. We also prove the same result with “squarefree” replaced by “abundant”.

Finally, we prove that for either of the functions $f(n)=s(n)$ or $f(n)=\beta(n)$, the number of $n\le x$ for which $f(n)$ is prime is $O(x/\log{x})$.

Article information

Source
Illinois J. Math., Volume 58, Number 1 (2014), 125-147.

Dates
First available in Project Euclid: 1 April 2015

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1427897171

Digital Object Identifier
doi:10.1215/ijm/1427897171

Mathematical Reviews number (MathSciNet)
MR3331844

Zentralblatt MATH identifier
1368.11003

Subjects
Primary: 11A25: Arithmetic functions; related numbers; inversion formulas
Secondary: 11N37: Asymptotic results on arithmetic functions 11N60: Distribution functions associated with additive and positive multiplicative functions

Citation

Pollack, Paul. Some arithmetic properties of the sum of proper divisors and the sum of prime divisors. Illinois J. Math. 58 (2014), no. 1, 125--147. doi:10.1215/ijm/1427897171. https://projecteuclid.org/euclid.ijm/1427897171


Export citation

References

  • K. Alladi and P. Erdős, On an additive arithmetic function, Pacific J. Math. 71 (1977), 275–294.
  • P. Billingsley, Probability and measure, 3rd ed., Wiley Series in Probability and Mathematical Statistics, Wiley, New York, 1995.
  • W. D. Banks and F. Luca, Sums of prime divisors and Mersenne numbers, Houston J. Math. 33 (2007), 403–413 (electronic).
  • E. Catalan, Propositions et questions diverses, Bull. Soc. Math. France 16 (1888), 128–129.
  • H. Davenport, Über numeri abundantes, S.-Ber. Preuß. Akad. Wiss., Math.-Nat. Kl. (1933), 830–837.
  • N. G. de Bruijn, On the number of positive integers $\leq x$ and free prime factors $>y$. II, Nederl. Akad. Wetensch. Proc. Ser. A Indag. Math. 28 (1966), 239–247.
  • L. E. Dickson, Theorems and tables on the sum of the divisors of a number, Quart. J. Math. 44 (1913), 264–296.
  • J.-M. De Koninck and F. Luca, Integers divisible by the sum of their prime factors, Mathematika 52 (2005), 69–77.
  • J.-M. De Koninck and F. Luca, Integers divisible by sums of powers of their prime factors, J. Number Theory 128 (2008), 557–563.
  • P. Erdős, A. Granville, C. Pomerance and C. Spiro, On the normal behavior of the iterates of some arithmetic functions, Analytic number theory (Allerton Park, IL, 1989), Progr. Math., vol. 85, Birkhäuser, Boston, MA, 1990, pp. 165–204.
  • P. D. T. A. Elliott, Probabilistic number theory. I: Mean-value theorems, Grundlehren der Mathematischen Wissenschaften, vol. 239, Springer, New York, 1979.
  • P. Erdős and C. Pomerance, On the largest prime factors of $n$ and $n+1$, Aequationes Math. 17 (1978), 311–321.
  • P. Erdős, On asymptotic properties of aliquot sequences, Math. Comp. 30 (1976), 641–645.
  • G. Halász, Über die Mittelwerte multiplikativer zahlentheoretischer Funktionen, Acta Math. Acad. Sci. Hungar. 19 (1968), 365–403.
  • R. R. Hall, On the probability that $n$ and $f(n)$ are relatively prime, Acta Arith. 17 (1970), 169–183. Corrigendum in 19 (1971), 203–204.
  • R. R. Hall, On the probability that $n$ and $f(n)$ are relatively prime. II, Acta Arith. 19 (1971), 175–184.
  • R. R. Hall, On the probability that $n$ and $f(n)$ are relatively prime. III, Acta Arith. 20 (1972), 267–289.
  • H. Halberstam and H.-E. Richert, Sieve methods, London Mathematical Society Monographs, vol. 4, Academic Press, London–New York, 1974.
  • H. Halberstam and H.-E. Richert, On a result of R. R. Hall, J. Number Theory 11 (1979), 76–89.
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 6th ed., Oxford University Press, Oxford, 2008.
  • R. Jakimczuk, Sum of prime factors in the prime factorization of an integer, Int. Math. Forum 7 (2012), 2617–2621.
  • M. Kobayashi, On the density of abundant numbers, Ph.D. thesis, Dartmouth College, 2010.
  • M. Kobayashi, A new series for the density of the abundant numbers, Int. J. Number Theory 10 (2014), 73–84.
  • M. Kobayashi, P. Pollack and C. Pomerance, On the distribution of sociable numbers, J. Number Theory 129 (2009), 1990–2009.
  • H. W. Lenstra, Problem 6064, Amer. Math. Monthly 82 (1975), 1016. Solution by the proposer in 84 (1977), 580.
  • P. Pollack, Equidistribution mod $q$ of abundant and deficient numbers, Unif. Distrib. Theory 9 (2014), 99–114.
  • C. Pomerance, On the distribution of amicable numbers, J. Reine Angew. Math. 293/294 (1977), 217–222.
  • C. Pomerance, Ruth–Aaron numbers revisited, Paul Erdős and his mathematics, I (Budapest, 1999), Bolyai Soc. Math. Stud., vol. 11, János Bolyai Math. Soc., Budapest, 2002, pp. 567–579.
  • G. Tenenbaum, Introduction to analytic and probabilistic number theory, Cambridge Studies in Advanced Mathematics, vol. 46, Cambridge University Press, Cambridge, 1995.
  • V. Toulmonde, Module de continuité de la fonction de répartition de $\varphi(n)/n$, Acta Arith. 121 (2006), 367–402.
  • F. S. Wheeler, Two differential-difference equations arising in number theory, Trans. Amer. Math. Soc. 318 (1990), 491–523.